Signs of Fentanyl Overdose

Author: NP Addiction Clinic
Published: June 14, 2022

Fentanyl is a powerful and synthetic opioid that is prescribed to control pain and is thought to be 50 to 100 times more potent than morphine, according to the National Institute on Drug Abuse. Due to its strength and a high chance of addiction, the drug comes with adverse side effects, such as an overdose.

Fentanyl is now one of the most common drugs related to drug overdose deaths in the United States. Therefore, if you or a loved one is abusing the drug, it is important to familiarise yourself with the signs of a fentanyl overdose. It may help save a life. Read here to find out more.

What is Fentanyl?

Fentanyl is a synthetic opioid that is typically used to treat severe pain. Although originally a prescription drug, it is now made and used illegally, increasing the possibility of an overdose. If prescribed, it may come in the form of Actiq, Sublimaze, Transdermal fentanyl, or Duragesic.

Opioids are a category of drugs that are originally sourced from the opium found in a poppy plant. Pure opioids come directly from the plant; however, synthetic opioids, such as fentanyl, are made by scientists in a lab. Synthetic opioids utilize the same chemical structure.

When obtained in illegal measures, the drug is often mixed with other unknown substances. Not much fentanyl is needed to produce the desired high, therefore, drug dealers often mix fentanyl with other illicit drugs such as heroin, methamphetamine, or MDMA, to opt for a cheaper option. This makes it difficult to determine how much fentanyl is being consumed and therefore increases the chance of accidental overdose deaths. According to the Drug Enforcement Administration (DEA), around 50% of the counterfeit pills that are tested contain a lethal dose of fentanyl.

Fentanyl works similarly to other opioid drugs; it binds to opioid receptors found in the brain that are associated with pain and emotions. Some of the effects produced by the drug include:

  • Euphoria
  • Pain relief
  • Relaxation
  • Sedation
  • Confusion
  • Dizziness
  • Drowsiness
  • Slowed breathing

Due to its desired effects, the drug poses a high risk of abuse and addiction. After taking the drug a number of times, the brain slowly adapts to the presence of the drug. This results in it becoming a lot more difficult for a user to feel pleasure without it.

Risk of Drug Abuse And Addiction

Due to the drug's potency, many people become dependent on the drug, which can often lead to addiction. Fentanyl abuse is largely contributing to the current opioid epidemic at hand in the United States, and according to the National Institute on Drug Abuse, over 56,516 synthetic opioid overdose deaths were reported in 2020.

Even if a person is prescribed fentanyl and is taking it in accordance with their prescription, they may still experience dependence. Dependence is noted by the withdrawal symptoms that can be felt if the use of the drug is suddenly stopped. Dependence does not mean that someone is addicted; however, it often leads to it. This is why receiving treatment as early as possible can help deter the risk of addiction.

Withdrawal symptoms can be experienced as early as just a few hours after the last dose of the drug was taken. Symptoms may include:

  • Problems with sleeping
  • Muscle and bone aches and pains
  • Nausea
  • Dilated pupils
  • Fever

Because of the symptoms associated with opioid addictions, many people continue to take the drug to avoid the difficult withdrawal experience. This contributes to the increase in the development of fentanyl addiction.

Abusing fentanyl on a regular basis will build up a tolerance within the individual. This means that they will need a higher dose to feel the same effects. This build-up of tolerance heightens the risk of overdose as well as experiencing overdose effects, such as respiratory depression. If you or a loved one is involved in fentanyl abuse, it is important to receive treatment quickly to avoid a potential fentanyl overdose. Help is always available.

Signs And Symptoms of Fentanyl Overdose (Opioid overdose)

There is always a risk of overdose when any drug is being abused. With fentanyl overdoses now being the most drug-related deaths in the US, it is important to recognize the signs and symptoms of a fentanyl overdose. They include:

  • Low blood pressure
  • Drowsiness
  • Nausea and vomiting
  • Limp body
  • Pinpoint pupils
  • Decreased heart rate
  • Reduced or loss of consciousness
  • Respiratory depression

One of the most common signs of a fentanyl overdose is known as opioid-induced respiratory depression. Related to this is a person becoming unresponsive. This is largely due to the heart rate slowing down. A fentanyl overdose causes a person's breathing to slow down and therefore decreases the amount of oxygen that is reaching the brain. This results in a condition called hypoxia. This can then lead to permanent brain damage, a coma, and in some cases, death.

A study was conducted to better educate people on what to expect from an overdose on fentanyl. The research included interviews with over 60 people who had firsthand accounts of a fentanyl overdose. The research found and suggests that the symptoms associated with the opioid overdose occur within seconds to minutes; this result highlights the urgency for medical attention. The most common responses when asked to describe a fentanyl overdose were:

  • Lips turning blue
  • Gurgling sounds when attempting to breathe
  • Seizure-like activity
  • Foaming at mouth
  • Confusion or strange behavior

If you believe you or somebody you know is displaying signs of a fentanyl overdose, then it is important that you seek immediate medical attention. Luckily, if caught early on, the effects of a fentanyl overdose can be reversed.

Can You Treat a Fentanyl Overdose?

If you believe someone is displaying any signs related to a fentanyl overdose, then it is key that you act quickly. If the fentanyl is mixed with other drugs, it can be difficult to determine which drug is causing the overdose. However, medication has been developed that can help reverse the effects of an overdose.

Naloxone is a medication that works if given to the individual immediately. Once you administer naloxone, it rapidly binds to and blocks opioid receptors, and in turn, blocks the effects of the drug. As fentanyl is much stronger than other opioids such as morphine, multiple doses of naloxone may be needed.

If witnessing an overdose, call 911 so that treatment can begin immediately. Once medical personnel arrives, they will instantly administer naloxone. It can come both in the form of a needle solution and nasal spray. If a person has been given naloxone, it is important that they are closely monitored to ensure that breathing is not affected. Most states in the US allow pharmacies to administer naloxone without a prescription in order to help the community save someone who they may believe is overdosing.

The next step is to receive addiction treatment.

Substance Abuse Treatment

Once an individual has recovered from an overdose, it is important that they seek addiction treatment options to help work on their substance abuse.

Typically, the first step that is undergone with any substance use disorder is medical detox. A medical detox allows for the symptoms of fentanyl withdrawal to be closely monitored and controlled and therefore creating a more pleasant experience for the individual.

Like other opioid addictions, behavioral therapies alongside medication have been proven to be the most effective in treating people with fentanyl addiction. Medication that has been found to work in reducing cravings and withdrawal symptoms is buprenorphine or methadone. These work by binding to the same opioid receptors in the brain.

Treatment centers will also offer a variety of behavioral therapies that will aid in dealing with the root of the addiction. This form of treatment helps people challenge and change their behaviors and attitudes related to substance abuse and addiction.

Treatment at The Neuro-Psychiatric Addiction Clinic

If you believe you or a loved one is struggling with fentanyl abuse or addiction to other substances, then it may be time to seek professional medical help. We are dedicated and committed to delivering the best addiction and mental health treatment to help you on your recovery journey.

At NP Addiction Clinic, we offer a range of addiction treatments to ensure each individual has the best treatment to aid in their addiction recovery. We offer residential substance abuse treatment programs where you can receive care 24/7 round the clock while being surrounded by a community of like-minded people all working towards the same goal: recovery. This long-term program combines the crucial medical detox with counseling and group therapy to ensure a successful recovery.

We offer a wide range of treatment options to help cater to all individual's needs. Some elements of our treatment programs include:

  • Individual therapy
  • Group therapy
  • Trauma-focused therapy
  • Family counseling
  • Arts, music, and recreational therapy
  • Alcoholics Anonymous
  • Narcotics Anonymous

Learn more about addiction treatment and how we can help you on your path to mental wellness. Contact us today.

 

Read more blog posts in this category:
crossmenu